Virginia, 2022

Damaging Winds in Virginia, June 2, 2022

June 2, 2022 · NWS RLX · 2 events in 1 county or zone

A cold front crossing through the Central Appalachians during peak heating hours allowed for isolated showers and thunderstorms to sprout in southwestern Virginia. A few of these storms were strong enough to produce damaging wind gusts, which resulted in downed trees and power lines in Dickenson County during the late morning and early afternoon hours of June 2nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A cold front crossing through the Central Appalachians during peak heating hours allowed for isolated showers and thunderstorms to sprout in southwestern Virginia. A few of these storms were strong enough to produce damaging wind gusts, which resulted in downed trees and power lines in Dickenson County during the late morning and early afternoon hours of June 2nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 2, 9:20 AM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Jun 2, 9:20 AM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1020 AM EDT Thu Jun 2 2022

.SYNOPSIS...
A cold front brings rounds of showers and thunderstorms today.
Drier and cooler weather is in store for Friday and into the
weekend. Unsettled weather looms for early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1020 AM Thursday...

Showers continue to develop along the western half of the area
this morning, moving to the east. Expecting coverage of showers
and thunderstorms to continue to increase over the next few
hours heading into the early afternoon. Have slightly adjusted
precipitation chances based on current radar imagery. Also made
a few minor adjustments to temperatures based on current
observations.

As of 715 AM Thursday...

Still expecting showers and thunderstorms to increase in
coverage and intensity this morning after the relative lull
early on.

As of 430 AM Thursday...

Showers and thunderstorms were lined up west-southwest to east-
northeast along a wavy cold front sinking slowly southeastward
into the middle Ohio Valley early this morning, while isolated
storms were popping southeast of the front, particularly
overtop of an outflow boundary sinking southeastward through WV,
out of the frontal activity.

This scenario will slowly work southeastward through the area
today, held up at times by waves, making for an active day. The
heating of the day will result in the isolated storms south of
the front becoming stronger and more numerous this morning, with
surface based CAPE increasing to 1500 J/kg and most unstable
CAPE to near 2000 J/kg. These values drop below 1000 and 1500
this afternoon, respectively.

In addition, a mid level jet crosses this morning, associated
with baroclinic forcing and contributing to bulk shear, which
decreases this afternoon as the jet exits, its right entrance
region continuing to favor lift into this afternoon across
southern portions of the area. However, the severe threat cannot
be ruled out farther north in WV, depending upon recovery,
until the front pushes through later today.

SPC and WPC have marginal risks for severe weather and
excessive rainfall roughly along and southeast of the Ohio
River today. To the northwest, the more widespread showers this
morning, and the frontal passage during afternoon, should close
the window of opportunity for recovery there. The excessive
rainfall threat is supported by PW values up over 1.5 inches
amid the convective environment, matching or exceeding one our
FFG values, especially in northern WV. High water would be
localized but exacerbated where multiple storms cross the same
location.

The front pushes through the area this evening, ending the
showers and thunderstorms from northwest to southeast, and
models indicate enough dry air for clearing across the lowlands
tonight, while low clouds settle into the mountains, obscuring
the ridges. Otherwise, drying and low level flow may be enough
to limit fog formation.

Central and near term guidance reflects limited heating today
although after a warm morning, and then near or just below
normal lows in the wake of the front tonight.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 340 AM Thursday...

High pressure commences at the start of the forecast period and
looks to maintain residence overhead heading into the weekend.
With subsidence ruling the roost, little to no shower potential
will be advertised within the short term period. In the wake of
the cold frontal passage during the near term period,
temperatures will stumble back to normal readings for this time
of year initially, but a slight warming trend looms as the
weekend progresses.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 340 AM Thursday...

Zonal flow becomes displaced to the east beginning on Sunday in
response to an approaching upper trough perusing into the Ohio
and Tennessee Valleys. Despite this changing pattern aloft,
Sunday is anticipated to remain mostly dry albeit increased
cloudiness. Afternoon highs will also jump back into the low 80s
for the lowlands by Sunday afternoon as onshore flow becomes
established.

The work week opens up with active weather ramping back up. A
cold front is progged to cross overhead before midweek, with
contributions from passing shortwaves. Model spread remains high
in regards to timing out FROPA and accompanying showers and
thunderstorms, so opted to not stray from central guidance with
this issuance. The combination of this front stalling near the
area and additional fronts pressing in next week leaves the
Central Appalachians the focus for unsettled weather through the
conclusion of the forecast period. Temperatures hover a few
degrees above normal through the work week.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
As of 715 AM Thursday...

Multiple waves moving east-northeastward along a cold front
moving southeastward into the area today will bring multiple
rounds of showers and thunderstorms, with MVFR conditions
becoming more prevalent as coverage increases this morning. The
best chance for the strongest thunderstorms will be across
southern and central WV from mid morning through midday today,
along and ahead of a wind shift line out ahead of the front
itself. However, strong thunderstorms are also possible farther
north, until the cold front itself crosses, and SPC has a
marginal risk of severe weather for much of WV for today.

Drier air arrives behind the front tonight. The mountains will
have stratocu lowering to stratus, obscuring ridges, while fog
formation out across the lowland valleys will depend upon
clearing, and also the drier air coming in on a light wind.

Light west southwest surface flow today may fluctuate between
the wind shift and the front, and especially in and around
thunderstorms, with strong to damaging gusts possible. Flow
aloft will be light to moderate west-southwest to west-
northwest. Light northwest flow surface and aloft tonight will
veer to north overnight.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z FRIDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of frequent, multiple rounds of
showers and thunderstorms, and associated MVFR or worse
conditions, will fluctuate. Fog formation tonight, and stratocu
lowering to stratus in the mountains overnight, may vary in
timing and extent.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       12   13   14   15   16   17   18   19   20   21   22   23
EDT 1HRLY       08   09   10   11   12   13   14   15   16   17   18   19
CRW CONSISTENCY  H    H    H    H    M    H    H    M    M    L    M    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    M    M    H    H
BKW CONSISTENCY  H    H    H    H    H    H    M    M    M    M    M    M
EKN CONSISTENCY  M    H    H    M    M    M    M    M    M    M    M    M
PKB CONSISTENCY  M    M    H    H    H    H    H    M    M    M    H    H
CKB CONSISTENCY  H    H    M    M    H    H    M    M    H    H    H    H

AFTER 12Z FRIDAY...
IFR possible in stratus early Friday morning, and in fog early
Saturday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/MEK
NEAR TERM...TRM/CG
SHORT TERM...MEK
LONG TERM...MEK
AVIATION...TRM
Hazardous weather outlook, Jun 2, 4:02 AM EST, 6 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
502 AM EDT Thu Jun 2 2022

KYZ105-VAZ003-004-WVZ005>011-013>020-024>034-039-040-515>526-030915-
Lawrence KY-Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Wood-
Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-
Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-
Taylor-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
502 AM EDT Thu Jun 2 2022

This Hazardous Weather Outlook is for Lawrence County in northeast
Kentucky, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Thunderstorms today can become strong to marginally severe,
especially this morning through midday, with damaging wind gusts the
primary threat. There is a marginal risk for severe weather today.

The thunderstorms can also produce torrential downpours today, and
there is a marginal risk for excessive rainfall that can result in
localized flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-OHZ085>087-030915-
Greenup-Carter-Boyd-Meigs-Gallia-Lawrence OH-
502 AM EDT Thu Jun 2 2022

This Hazardous Weather Outlook is for portions of northeast
Kentucky and portions of southeast Ohio.

.DAY ONE...Today and Tonight.

Thunderstorms today can become strong to marginally severe,
especially this morning through midday, with damaging wind gusts the
primary threat. There is a marginal risk for severe weather today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-067-075-076-083-084-030915-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-
502 AM EDT Thu Jun 2 2022

This Hazardous Weather Outlook is for portions of southeast Ohio.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

TRM

In the hours before

Special weather statement, Jun 2, 4:43 AM EST, 5 hours 47 minutes before
Special Weather Statement
National Weather Service Charleston WV
543 AM EDT Thu Jun 2 2022

WVZ515-516-518-021015-
Northwest Raleigh WV-Southeast Raleigh WV-Southeast Fayette WV-
543 AM EDT Thu Jun 2 2022

...A strong thunderstorm will impact portions of northeastern Raleigh
and southeastern Fayette Counties through 615 AM EDT...

At 543 AM EDT, Doppler radar was tracking a strong thunderstorm near
Piney View, or 7 miles northeast of Beckley, moving east at 30 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Beckley, Rainelle, Bradley, Piney View, Stanaford, Daniels, Beaver,
Shady Spring and Meadow Bridge.

This includes the following highways...
 Interstate 64 in West Virginia between mile markers 124 and 137.
 Route 19 between mile markers 2 and 4.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3772 8112 3788 8121 3788 8113 3792 8108
      3800 8079 3798 8077 3795 8081 3787 8075
      3787 8081 3782 8094 3777 8089 3776 8089
      3775 8092 3774 8092
TIME...MOT...LOC 0943Z 257DEG 38KT 3783 8106

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

MEK
Special weather statement, Jun 2, 5:53 AM EST, 4 hours 37 minutes before
Special Weather Statement
National Weather Service Charleston WV
653 AM EDT Thu Jun 2 2022

WVZ015-026-515-517-021130-
Northwest Raleigh WV-Boone WV-Kanawha WV-Northwest Fayette WV-
653 AM EDT Thu Jun 2 2022

...A strong thunderstorm will impact portions of southeastern
Kanawha, northwestern Raleigh, west central Fayette and central Boone
Counties through 730 AM EDT...

At 653 AM EDT, Doppler radar was tracking a strong thunderstorm near
Madison, moving east at 30 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Madison, Montgomery, Cedar Grove, East Bank, Glasgow, Pratt, Van,
Burnwell, Powellton, Danville, Whitesville, Handley, Sylvester, Seth,
Leewood, Dawes, Prenter, Sharon, Eskdale and Foster.

This includes the following highways...
 West Virginia Turnpike between mile markers 61 and 85.
 Route 119 between mile markers 51 and 53.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3794 8178 3794 8180 3795 8181 3795 8182
      3810 8186 3824 8136 3798 8127 3792 8178
TIME...MOT...LOC 1053Z 255DEG 30KT 3803 8174

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

MEK
Special weather statement, Jun 2, 6:31 AM EST, 3 hours 59 minutes before
Special Weather Statement
National Weather Service Charleston WV
731 AM EDT Thu Jun 2 2022

WVZ515>518-021215-
Northwest Raleigh WV-Southeast Raleigh WV-Southeast Fayette WV-
Northwest Fayette WV-
731 AM EDT Thu Jun 2 2022

...A strong thunderstorm will impact portions of northeastern Raleigh
and Fayette Counties through 815 AM EDT...

At 730 AM EDT, Doppler radar was tracking a strong thunderstorm near
Burnwell, or 12 miles west of Fayetteville, moving east at 35 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fayetteville, Babcock State Park, Oak Hill, Mount Hope, Bradley,
Piney View, Powellton, Meadow Bridge, Pax, Thurmond and Artie.

This includes the following highways...
 West Virginia Turnpike between mile markers 52 and 67.
 Route 19 between mile markers 3 and 21.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3790 8143 3797 8143 3797 8138 3806 8136
      3810 8088 3808 8089 3807 8088 3805 8083
      3806 8083 3787 8079 3787 8082 3782 8093
TIME...MOT...LOC 1130Z 275DEG 29KT 3798 8133

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

08
Local storm report, Jun 2, 9:45 AM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1045 AM EDT THU JUN 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       1 S NEW LEXINGTON       39.69N 82.21W
06/02/2022  M1.63 INCH       PERRY              OH   MESONET

            MESONET STATION NLXO1 1.4 S NEW LEXINGTON.

&&

ARJ
Local storm report, Jun 2, 9:46 AM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1046 AM EDT THU JUN 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       1 NNW NEW LEXINGTON     39.73N 82.22W
06/02/2022  M1.43 INCH       PERRY              OH   CO-OP OBSERVER

            CO-OP OBSERVER STATION NWLO1 NEW LEXINGTON 2
            NW.

0700 AM     HEAVY RAIN       1 N ATHENS              39.34N 82.10W
06/02/2022  M1.15 INCH       ATHENS             OH   COCORAHS

            COCORAHS STATION OH-AT-1 ATHENS 1.3 N.

0800 AM     HEAVY RAIN       10 SE CHESTERHILL       39.40N 81.72W
06/02/2022  M1.00 INCH       WASHINGTON         OH   MESONET

            MESONET STATION LAYO1 10.7 NW
            BLENNERHASSETT.

0945 AM     HEAVY RAIN       2 ESE JUNCTION CITY     39.71N 82.26W
06/02/2022  M1.00 INCH       PERRY              OH   MESONET

            MESONET STATION HITO1 2.2 E JUNCTION CITY.

1027 AM     HEAVY RAIN       4 WSW ATHENS            39.31N 82.16W
06/02/2022  M0.94 INCH       ATHENS             OH   MESONET

            MESONET STATION EW0920 ATHENS.

0710 AM     HEAVY RAIN       3 SE AMESVILLE          39.37N 81.92W
06/02/2022  M0.92 INCH       ATHENS             OH   COCORAHS

            COCORAHS STATION OH-AT-5 AMESVILLE 2.6 SE.

0800 AM     HEAVY RAIN       3 WSW ATHENS            39.30N 82.15W
06/02/2022  M0.86 INCH       ATHENS             OH   COCORAHS

            COCORAHS STATION OH-AT-27 ATHENS 3.5 WSW.

0730 AM     HEAVY RAIN       3 E BUCHTEL             39.47N 82.13W
06/02/2022  M0.85 INCH       ATHENS             OH   COCORAHS

            COCORAHS STATION OH-AT-9 GLOUSTER 3.6 SW.

0551 AM     HEAVY RAIN       1 NNE ZALESKI           39.29N 82.39W
06/02/2022  M0.84 INCH       VINTON             OH   MESONET

            MESONET STATION ZSFO1 ZALESKI.

1000 AM     HEAVY RAIN       6 NW ROCK CAVE          38.91N 80.41W
06/02/2022  M0.80 INCH       LEWIS              WV   MESONET

            MESONET STATION VANW2 6.0 NW ROCK CAVE.

0700 AM     HEAVY RAIN       2 SSE ATHENS            39.29N 82.08W
06/02/2022  M0.75 INCH       ATHENS             OH   COCORAHS

            COCORAHS STATION OH-AT-16 ATHENS 2.3 SSE.

0700 AM     HEAVY RAIN       1 S EAST LYNN LAKE      38.14N 82.38W
06/02/2022  M0.70 INCH       WAYNE              WV   CO-OP OBSERVER

            CO-OP OBSERVER STATION ELYW2 EAST LYNN LAKE.

0800 AM     HEAVY RAIN       5 ESE ATHENS            39.31N 82.01W
06/02/2022  M0.65 INCH       ATHENS             OH   COCORAHS

            COCORAHS STATION OH-AT-21 ATHENS 4.6 ESE.

0700 AM     HEAVY RAIN       3 ENE MIDDLEBOURNE      39.51N 80.87W
06/02/2022  M0.64 INCH       TYLER              WV   MESONET

            MESONET STATION MIDW2 2.5 E MIDDLEBOURNE.

0700 AM     HEAVY RAIN       1 WNW LOWELL            39.53N 81.53W
06/02/2022  M0.64 INCH       WASHINGTON         OH   MESONET

            MESONET STATION FIFO1 1.4 W LOWELL.

1007 AM     HEAVY RAIN       6 SE MCARTHUR           39.20N 82.39W
06/02/2022  M0.59 INCH       VINTON             OH   MESONET

            MESONET STATION VFFO1 VINTON FURNACE.

1030 AM     HEAVY RAIN       GLOUSTER                39.50N 82.09W
06/02/2022  M0.59 INCH       ATHENS             OH   MESONET

            MESONET STATION GLOST GLOUSTER.

0700 AM     HEAVY RAIN       3 W THE PLAINS          39.37N 82.19W
06/02/2022  M0.57 INCH       ATHENS             OH   COCORAHS

            COCORAHS STATION OH-AT-28 ATHENS 6.0 NW.

0600 AM     HEAVY RAIN       2 SSE SAINT MARYS       39.38N 81.19W
06/02/2022  M0.56 INCH       PLEASANTS          WV   MESONET

            MESONET STATION SMYW2 1.9 S SAINT MARYS.

0700 AM     HEAVY RAIN       6 NE GLOUSTER           39.55N 82.00W
06/02/2022  M0.56 INCH       MORGAN             OH   COCORAHS

            COCORAHS STATION OH-MG-3 GLOUSTER 5.7 NE.

0700 AM     HEAVY RAIN       2 SE CHAUNCEY           39.38N 82.11W
06/02/2022  M0.51 INCH       ATHENS             OH   COCORAHS

            COCORAHS STATION OH-AT-20 CHAUNCEY 1.6 SE.

0700 AM     HEAVY RAIN       4 NW ALBANY             39.27N 82.24W
06/02/2022  M0.50 INCH       ATHENS             OH   COCORAHS

            COCORAHS STATION OH-AT-6 ALBANY 4.1 NW.

1015 AM     HEAVY RAIN       2 SSE PARKERSBURG       39.24N 81.53W
06/02/2022  M0.50 INCH       WOOD               WV   MESONET

            MESONET STATION EW9490 PARKERSBURG.

1028 AM     HEAVY RAIN       3 WSW BEVERLY           39.54N 81.68W
06/02/2022  M0.50 INCH       WASHINGTON         OH   MESONET

            MESONET STATION CW6969 WATERFORD.

&&
Special weather statement, Jun 2, 10:10 AM EST, 20 minutes before
Special Weather Statement
National Weather Service Charleston WV
1110 AM EDT Thu Jun 2 2022

VAZ003-004-021600-
Dickenson VA-Buchanan VA-
1110 AM EDT Thu Jun 2 2022

...A strong thunderstorm will impact portions of Dickenson and
Buchanan Counties through NOON EDT...

At 1109 AM EDT, Doppler radar was tracking a strong thunderstorm over
Jenkins, or 7 miles west of Clintwood, moving east at 35 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Clintwood, Grundy, Haysi, Breaks Interstate, Davenport, John
Flannagan Lake, Big Rock, Trammel, Clinchco, Oakwood, Nora, Vansant,
McClure and Roseann.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3697 8237 3702 8248 3713 8255 3720 8256
      3724 8245 3727 8235 3739 8218 3742 8210
      3717 8185 3713 8192 3712 8200 3707 8202
      3705 8204 3704 8208 3705 8210 3704 8212
      3704 8217 3699 8226 3700 8229 3696 8236
TIME...MOT...LOC 1509Z 273DEG 30KT 3714 8260

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

08

The radar

The Jackson,KY radar (KJKL), 90 km away, was scanning. The volume nearest the first event began at 15:29 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dickenson

When
June 2, 10:30 AM EST
Where
Dickenson County, 0.55 mi E of Clintwood
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.150, -82.460

Multiple trees and power lines were downed around Clintwood. Small hail was also reported.

Thunderstorm Wind, Dickenson

When
June 2, 2:20 PM EST
Where
Dickenson County, 2.65 mi SW of Open Fork
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.020, -82.400

Several trees blew down across Doctor Ralph Stanley Highway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1022057, 1022059.